Case report reveals severe drug-induced liver injury following stem cell mobilization with G-CSF in a healthy donor, highlighting the need for vigilant donor monitoring.
BACKGROUND AND OBJECTIVES: Granulocyte-colony stimulating factor (G-CSF) is commonly used for peripheral blood stem cell harvesting (PBSCH). Although its well-documented adverse effects include thrombocytopaenia and bone pain, drug-induced liver injury (DILI) is rare. MATERIALS AND METHODS: We present the case of a 40-year-old male donor who developed DILI 4 days after G-CSF administration for PBSCH. RESULTS: Laboratory results indicated elevated hepatobiliary enzymes, with aspartate aminotransferase (AST) peaking at 171 U/L (×6 the upper limit of normal [ULN]) on Day 7 of G-CSF administration, alanine aminotransferase (ALT) at 244 U/L (×6 ULN) on Day 11, alkaline phosphatase (ALP) at 371 U/L (×3 ULN) on Day 5 and gamma-glutamyl transpeptidase (γ-GTP) 93 U/L (×1.5 ULN) on Day 9. The hepatobiliary dysfunction became evident after G-CSF administration had ended, despite other parameters-including white blood cell and platelet counts-remaining within acceptable ranges. DILI was confirmed by positive drug lymphocyte stimulation test results. The donor's liver function normalized within 1 month of supportive treatment, and the recipient achieved successful engraftment without G-CSF administration. CONCLUSION: As G-CSF allergy screening is not mandatory in current Japanese protocols, DILI due to G-CSF could present a risk during PBSCH. This case emphasizes the importance of vigilant monitoring and comprehensive risk assessment to ensure the safety of healthy donors.
No takes yet. Share an insight, caveat, or question.
Kato et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: